Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 33, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Apr 18, 2018, 2:38 PM MDT for 9 counties in New Mexico. It took effect at Apr 19, 2018, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2018, 2:38 PM MDT (20:38 UTC)
- In effect from
- Apr 19, 2018, 11:00 AM MDT
- Expired
- Apr 19, 2018, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 56 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3396 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -155 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WWUS85 KABQ 182038 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 238 PM MDT Wed Apr 18 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM THURSDAY FOR MUCH OF WESTERN AND PORTIONS OF CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITIES... .Extremely critical fire weather conditions will return to western New Mexico Thursday as a potent storm system moves into the Great Basin. Very strong winds, a very dry and unstable airmass, and above normal temperatures will combine to produce the extreme fire weather conditions. Critical fire weather conditions will also impact the Middle Rio Grande Valley Thursday afternoon with potential for isolated dry showers and thunderstorms towards evening. NMZ101-105-109-191300- /O.UPG.KABQ.FW.A.0028.180419T1700Z-180420T0300Z/ /O.NEW.KABQ.FW.W.0033.180419T1700Z-180420T0300Z/ Northwest Plateau-Northwest Highlands-West Central Highlands- 238 PM MDT Wed Apr 18 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT THURSDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 11 AM to 9 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northwest Plateau, Northwest and West Central Highlands late Thursday morning through Thursday evening. * 20 FOOT WINDS...South to southwest increasing to 30 to 40 mph with gusts of 50 to 60 mph by Thursday afternoon, diminishing Thursday evening. * RELATIVE HUMIDITY...Lowering to 6 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly and will be hard to control. Long range spotting and extreme fire behavior will be possible. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ106-191300- /O.UPG.KABQ.FW.A.0028.180419T1800Z-180420T0000Z/ /O.NEW.KABQ.FW.W.0033.180419T1800Z-180420T0000Z/ Middle Rio Grande Valley- 238 PM MDT Wed Apr 18 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT THURSDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 6 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Middle Rio Grande Valley from midday Thursday through early evening. * 20 FOOT WINDS...South 25 to 35 mph with gusts to 50 and 55 mph Thursday afternoon. Winds will continue to be strong in the evening and but will trend from the southeast. * RELATIVE HUMIDITY...Falling to 10 to 15 percent Thursday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
3 follow-up statements
106 WWUS85 KABQ 190916 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 316 AM MDT Thu Apr 19 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM TODAY FOR MUCH OF WESTERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITIES... .Extremely critical fire weather conditions will return to western New Mexico today as a potent storm system moves into the Great Basin. Very strong winds, a very dry and unstable airmass, and above normal temperatures will combine to produce the extreme fire weather conditions. Critical fire weather conditions will also impact the Middle Rio Grande Valley this afternoon with potential for isolated dry showers and thunderstorms towards the evening. NMZ101-105-109-200000- /O.CON.KABQ.FW.W.0033.180419T1700Z-180420T0300Z/ Northwest Plateau-Northwest Highlands-West Central Highlands- 316 AM MDT Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING... * AREA AND TIMING...Northwest Plateau, Northwest and West Central Highlands late this morning through this evening. * 20 FOOT WINDS...South to southwest increasing to 25 to 35 mph with gusts of 45 to 55 mph by this afternoon, diminishing this evening. * RELATIVE HUMIDITY...Lowering to 6 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly and will be hard to control. Long range spotting and extreme fire behavior will be possible. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ106-200000- /O.CON.KABQ.FW.W.0033.180419T1800Z-180420T0000Z/ Middle Rio Grande Valley- 316 AM MDT Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... * AREA AND TIMING...Middle Rio Grande Valley from early afternoon through early this evening. * 20 FOOT WINDS...South to southeast 25 to 35 mph with gusts of 45 to 55 mph late this afternoon. Winds will continue to be strong in the evening but moisture levels will be increasing. * RELATIVE HUMIDITY...12 to 17 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
660 WWUS85 KABQ 192357 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 557 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM TODAY FOR MUCH OF WESTERN AND CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITIES... .Higher humidity is slowly entering the Rio Grande valley, leading to improved conditions. However, critical fire weather conditions will persist across western New Mexico through the early evening due to strong winds, a very dry and unstable airmass, and above normal temperatures. NMZ106-200100- /O.EXP.KABQ.FW.W.0033.000000T0000Z-180420T0000Z/ Middle Rio Grande Valley- 557 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Humidity is starting to increase, and this will gradually alleviate critical fire weather concerns. However, strong winds will persist through the evening across the middle Rio Grande valley. $$ NMZ101-105-109-200300- /O.CON.KABQ.FW.W.0033.000000T0000Z-180420T0300Z/ Northwest Plateau-Northwest Highlands-West Central Highlands- 557 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * AREA AND TIMING...Northwest Plateau, Northwest and West Central Highlands through the early evening. * 20 FOOT WINDS...South to southwest at 25 to 35 mph with gusts of 45 to 55 mph. * RELATIVE HUMIDITY...6 to 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly and will be hard to control. Long range spotting and extreme fire behavior will be possible. Outdoor burning should not be done. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
114 WWUS85 KABQ 200235 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 835 PM MDT Thu Apr 19 2018 NMZ101-105-109-200345- /O.EXP.KABQ.FW.W.0033.000000T0000Z-180420T0300Z/ Northwest Plateau-Northwest Highlands-West Central Highlands- 835 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds will decrease in speed through the remainder of the evening with humidity slowly rising a bit. This will continue to gradually alleviate the critical fire weather threat. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 18, 11:24 AM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 18, 11:24 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1124 AM MDT Wed Apr 18 2018 .AVIATION... 18Z TAF CYCLE Surface high pressure pushing into ern NM with occasional nely wind gusts to 30kt to taper off by 20-22Z. Increasing mid to high clouds aft 19/02Z. The surface high pressure to the east combined with an upper low digging into the Great Basin will induce an e-sely wind through the central mt chain and into the RGV starting around 19/02Z, which may weaken around 19/12Z but strengthens further thereafter with gusts to around 35 or 40kt. At the same time, some mid to lower level moisture will be migrating/developing from south to north into central NM with potential for isold generally dry -shra/-tsra aft 19/18Z. && .PREV DISCUSSION...330 AM MDT Wed Apr 18 2018... ...POTENT UPPER LEVEL LOW PRESSURE SYSTEM TO BRING STRONG WIND, FIRE WEATHER CONCERNS, SEVERE THUNDERSTORMS AND ACCUMULATING SNOW DURING THE LATTER HALF OF THE WEEK... .SYNOPSIS... Cool temperatures will linger behind a back door cold front on the eastern plains today, before some warming occurs Thursday. An approaching upper level low pressure system will cause windy conditions and fire weather concerns to redevelop on Thursday, when wind speeds will peak around 50 mph in many areas. The upper low will also draw moisture for thunderstorms into the state, a few of which could turn severe during the afternoon and evening around and east of the south central mountains. Showers, thunderstorms and mountain snow showers will become more widespread Thursday night through Saturday as the upper low passes eastward along the Colorado and New Mexico border. Up to one foot of new snow will be possible in the northern mountains above 9,000 feet, with a few inches as low as 8,000 feet. A cold front will cross with the system causing high temperatures to fall below normal areawide at the end of the week, but readings will rebound as a ridge of high pressure crosses early next week. && .DISCUSSION... The upper level low pressure system approaching the Four Corners will draw a moist, south and southeasterly, low-level return flow northward along and east of the Rio Grande Thursday afternoon and night. Thunderstorms will break out, especially Thursday evening as the upper low draws closer and the nose of a polar jet streak begins to move over the state from the southwest. Enough shear is expected for some thunderstorms to turn severe east of the lower Rio Grande to the TX border, including the south central mountains. The main severe threat on Friday will probably be east of the south central mountains. The deep approaching upper low will cause south winds to gust in the 40 to 50 mph range on Thursday afternoon, with the strongest winds west of a line from Clayton to Dunken. Snow will begin to accumulate on the higher peaks of the northern mountains late Thursday night, and it may not stop falling there until late Saturday. The 700 mb temperature will probably bottom out around -3C Friday night, which should relegate most of the accumulation above 8000 feet with the heaviest accumulation above 9000 feet. Rain at lower elevations looks to be heaviest along and east of a line from Chama to Roswell, where storm total rainfall will probably vary from a half inch to around 1 inch. Parts of the northeast could see close to 1.5 inches of rain. 44 && .FIRE WEATHER... ...FIRE WEATHER WATCH IN EFFECT THURSDAY LATE MORNING THROUGH THURSDAY EVENING FROM THE ARIZONA BORDER TO THE RIO GRANDE VALLEY... ...DRY THUNDERSTORMS POSSIBLE WITH SPOTTY LAL's OF 6 THURSDAY EVENING IN THE WEST... Everyone take a deep breath as winds will be much lower today with lots of sunshine, thanks to a ridge of high pressure moving over NM. Highs will be above normal in the west and below normal in the east. Mostly clear and seasonable tonight. The weather gets pretty crazy for Thursday through Friday. The west will be very dry Thursday with up to 10 hours of single digit humidities near the AZ border. It will become windy in the west with Haines of 6. Highs will be above normal. This will create extremely critical fire weather conditions for zones 101, 105 and 109. Critical fire weather conditions may impact the western portions of zone 106 Thursday afternoon. Fire Weather Watches will be issued. Meanwhile a storm system will reach the CA coast late Wednesday and slowly churn its way into the Great Basin Thursday and cross NM Friday, along the CO border. An impressive moisture surge, for mid April, will stream north into central and eastern NM Thursday and Thursday night. This will lead to showers and thunderstorms Thursday evening centered on the Middle Rio Grande Valley, with widespread activity spreading west and east late Thursday night and Friday morning. Some of the storms Thursday evening could be dry, with enough coverage to produce small areas of LAL's of 6 along the western edge of the precipitation. This will be located in western zones 101, 105 and 109. Heavy, wet snow may fall on the higher mountain peaks of the North Central Mountains. A secondary short wave trough will be rotating around the main closed low, and it will swing through northern NM Friday night. Thus, showers and storms could linger into Friday evening over western and central areas, with drier air finally winning out later Friday night. The east will be active through Friday night. Showers and storms may linger Saturday in the northeast, otherwise it will be dry and cool. A ridge of high pressure will set up over NM Sunday with dry and seasonable temperatures except below normal on the eastern plains. A short wave trough will pass to our north Monday night and Tuesday as a potent back door front blasts south and west late Monday into Monday night. Isolated to scattered showers and storms will favor central and eastern areas early next week. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Thursday afternoon for the following zones... NMZ106. Fire Weather Watch from Thursday morning through Thursday evening for the following zones... NMZ101-105-109. &&
Hazardous weather outlook, Apr 18, 5:03 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 503 AM MDT Wed Apr 18 2018 NMZ501>540-191100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 503 AM MDT Wed Apr 18 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday, strong south winds will develop areawide with gusts in the 40 to 50 mph range. Dry conditions west of the central mountain chain will result in critical fire weather conditions. However, a low pressure system approaching from the west will draw rich low level moisture north and northwestward into central parts of the state with thunderstorms breaking out along the central mountain chain Thursday afternoon. Storms will become more widespread during the evening and overnight hours. There is a marginal risk of severe thunderstorms from the lower Rio Grande Valley eastward to the Chaves County plains, including the south central mountains during the afternoon and evening. Thursday night through Saturday, the upper level low pressure system will track eastward along the Colorado and New Mexico border causing rain showers, thunderstorms and mountain snow showers to become widespread. Up to one foot of snow will be possible in the northern mountains above 9,000 feet, with a few inches as low as 8,000 feet. A few severe thunderstorms could return to southeast areas on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required in Socorro, Lincoln and Chaves Counties on Thursday afternoon and evening, then mainly in Chaves County on Friday afternoon . 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:40 AM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more | 11 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.